Nebraska, 2009Blizzard in Nebraska, April 4, 2009
April 4, 2009 · NWS CYS · 9 events in 8 counties and zones
A powerful low pressure system deepened over eastern Colorado and moved across Nebraska, producing blizzard conditions over much of the Nebraska panhandle. Numerous roads were closed due to blowing and drifting snow and extremely low visibilities.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system deepened over eastern Colorado and moved across Nebraska, producing blizzard conditions over much of the Nebraska panhandle. Numerous roads were closed due to blowing and drifting snow and extremely low visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 4, 8:46 AM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 4, 8:46 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
946 AM MDT SAT APR 4 2009
.UPDATE...UPDATED GRIDS AND FORECASTS FOR BLIZZARD WARNING.
&&
.PREV DISCUSSION... /ISSUED 218 AM MDT SAT APR 4 2009/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SNOW BEGAN IN EARNEST ACROSS MUCH OF SE WY LATE FRIDAY EVENING AND
NICE CURVED BAND OF MODERATE SNOW CONTINUES TO EDGE SLOWLY NORTHWARD
EARLY THIS MORNING IN ASSOCIATION WITH LEAD SHORTWAVE NOW ROTATING
NORTHWARD AROUND UPPER LOW VCTY 4 CORNERS AREA. EXPECT SNOW TO
CONTINUE THIS MORNING AND AFTERNOON WITH A BRIEF LULL POSSIBLE
BETWEEN INITIAL SHORTWAVE AND NEXT ONE EVIDENT ON SATELLITE
BEGINNING TO TURN NE OVER SRN COLORADO NOW. MAJORITY OF SNOW STILL
EXPECTED OVER THE EASTERN PART OF THE CWA TODAY UNDER FAVORABLE
UPPER DIFFLUENCE PATTERN AS SURFACE AND UPPER LOWS BEGIN TO
ACCELERATE EASTWARD AND REACH NORTHERN KANSAS BY THIS EVENING.
EXPECT SNOW TO BEGIN TAPERING OFF FROM WEST TO EAST THIS AFTERNOON
AND EVENING AS UPPER SUPPORT WEAKENS AND BETTER LIFT MOVES EAST.
WILL MAINTAIN HILITES PRETTY MUCH AS IS AS GUSTY SFC WINDS WILL TEND
TO WORSEN CONDITIONS BUT THE SOMEWHAT FASTER MOVEMENT OF SYSTEM
SHOULD BRING AND END TO THE WORST CONDITIONS OVER THE PANHANDLE
EARLY THIS EVENING. MUCH QUIETER WEATHER EXPECTED SUNDAY AND SUNDAY
NIGHT BUT SOME BANDED TYPE SNOW SHOWERS POSSIBLE MAINLY SUNDAY
AFTERNOON AS ADDITIONAL SHEARED SHORTWAVE ENERGY DROPS SOUTH ACROSS
THE REGION AROUND WEST SIDE OF DEPARTING UPPER LOW WITH NORTHERLY
UPPER FLOW KEEPING TEMPERATURES ON THE COOL SIDE.
LONG TERM...MONDAY THROUGH FRIDAY...
NO SIGNIFICANT CHANGES TO THE LONG TERM FORECAST FOR NEXT
WEEK...WITH THE MODELS ALL GENERALLY STILL SHOWING A LESS
PROGRESSIVE PATTERN ACROSS THE WESTERN UNITED STATES. THE SLOWER AND
LESS INTENSE SOLUTION ADVERTISED BY THE EUROPEAN MODEL FOR THE
TROUGH PASSAGE WEDNESDAY NIGHT AND INTO THURSDAY IS STILL FAVORED.
THE SLOWER SOLUTION IS ALSO SUPPORTED BY THE LATEST 00Z CANADIAN
MODEL RUN WHICH SHOWS AN OPEN UPPER WAVE PASSING ACROSS WYOMING BY
LATE THURSDAY. THIS IDEA IS FARTHER NORTH THAN THE PREVIOUS EUROPEAN
MODEL RUNS...AND MUCH DIFFERENT THAN THE MORE AMPLIFIED TROUGH AND
CLOSED LOW EXPECTED ACROSS EASTERN COLORADO DURING THIS TIME-FRAME.
WILL CONTINUE TO INDICATE NEAR CLIMATOLOGICAL PRECIPITATION CHANCES
ACROSS THE WEST WEDNESDAY AS THE TROUGH APPROACHES AND ACROSS MUCH
OF THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. TEMPERATURES MONDAY
WILL LIKELY STILL BE SLIGHTLY BELOW NORMAL VALUES AS SNOW COVER
BEGINS TO DECREASE ACROSS THE LOWER ELEVATION AREAS...AND WILL KEEP
TEMPERATURES SLIGHTLY BELOW GUIDANCE WITH THIS ISSUANCE. A WARMING
TREND WILL CONTINUE THROUGH MIDWEEK WITH TUESDAY AND WEDNESDAY
FEATURING ABOVE NORMAL TEMPERATURES AHEAD OF THE NEXT UPPER TROUGH.
THE RELATIVELY FAST MOVING SYSTEM IN THE FLOW ALOFT WILL ALLOW FOR A
SLIGHTLY COOLER THAN NORMAL DAY THURSDAY WITH THE INCREASED CHANCE
FOR CLOUD COVER AND SHOWERS...FOLLOWED BY ANOTHER WARMING TREND TO
SLIGHTLY ABOVE NORMAL TEMPERATURES FOR THE END OF THE WEEK.
AVIATION...
WIDESPREAD IFR/LIFR CONDITIONS EXPECTED TODAY AND TONIGHT IN LOW
CIG/VSBYS WITH SNOW AND GUSTY SFC WINDS. SOME IMPROVEMENT TO MVFR
POSSIBLE LATER TONIGHT FROM WEST TO EAST.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL 6 PM SATURDAY FOR WYZ067-WYZ068-WYZ069-
WYZ070.
WINTER STORM WARNING UNTIL 6 PM SATURDAY FOR WYZ059-WYZ060-
WYZ061-WYZ062-WYZ063-WYZ064-WYZ065-WYZ066.
NE...BLIZZARD WARNING UNTIL MIDNIGHT SUNDAY FOR NEZ001-NEZ002-NEZ003-
NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...RE
LONG TERM...CARPENTERHazardous weather outlook, Apr 4, 7:57 AM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
857 AM MDT SAT APR 4 2009
WYZ059>066-051500-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
857 AM MDT SAT APR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL 600 PM MDT. SNOW...HEAVY
AT TIMES...WILL CONTINUE TODAY...WITH TOTAL SNOWFALL ACCUMULATIONS
OF 5 TO 10 INCHES. STRONG NORTH WINDS WILL PRODUCE BLOWING AND
DRIFTING SNOW AND REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES WEDNESDAY
NIGHT AND THURSDAY AND WILL PRODUCE THE NEXT CHANCE OF WIDESPREAD
PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS AND HAZARDOUS
CONDITIONS RESULTING FROM BLOWING AND DRIFTING OF SNOW WITH THE
EXPECTED STRONG WINDS.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-WYZ067>070-051500-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
857 AM MDT SAT APR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT UNTIL 600 PM MDT FOR THE WYOMING
COUNTIES AND UNTIL MIDNIGHT FOR THE WESTERN NEBRASKA COUNTIES.
SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE AREA THROUGH
LATE AFTERNOON AND THIS EVENING. SNOWFALL RATES WILL TAPER OFF
AFTER SUNSET. STRONG NORTH WINDS WILL PRODUCE BLOWING AND DRIFTING
SNOW...REDUCED VISIBILITIES AND BLIZZARD CONDITIONS...ESPECIALLY
IN OPEN AREAS. TOTAL SNOWFALL WILL RANGE FROM 4 TO 10 INCHES...
WITH EXCESSIVE DRIFTING OF SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES WEDNESDAY
NIGHT AND THURSDAY AND WILL PRODUCE THE NEXT CHANCE OF WIDESPREAD
PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS AND HAZARDOUS
CONDITIONS RESULTING FROM BLOWING AND DRIFTING OF SNOW WITH THE
EXPECTED STRONG WINDS.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
RUBIN
In the hours before
Local storm report, Apr 4, 5:47 AM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 AM MDT SAT APR 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY SNOW 15 W CHEYENNE 41.15N 105.08W
04/04/2009 M13.5 INCH LARAMIE WY TRAINED SPOTTER
SPOTTER IN GRANITE CANYON REPORTED MEASURED 12 INCHES ON
THE LEVEL AT 545 AM MDT...AND THEN ANOTHER 1.5 INCHES IN
THE PAST HOUR. SHELTERED LOCATION SO VERY LITTLE DRIFTING
OCCURRING.
&&
SJCBlizzard, Banner
- When
- April 4, 10:00 AM MST to 10:00 PM MST
- Where
- Banner forecast zone
- Reported by
- Public
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Strong winds with gusts in excess of 45 mph combined with an estimated 6 to 12 inches of snowfall to produce blizzard conditions.
Blizzard, Box Butte
- When
- April 4, 10:00 AM MST to 10:00 PM MST
- Where
- Box Butte forecast zone
- Reported by
- Public
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Strong winds with gusts in excess of 45 mph combined with an estimated 5 to 10 inches of snowfall to produce blizzard conditions.
Blizzard, Dawes
- When
- April 4, 10:00 AM MST to 11:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Strong winds with gusts in excess of 45 mph combined with an estimated 6 to 12 inches of snowfall to produce blizzard conditions with drifts in excess of 5 feet.
Blizzard, Dawes
- When
- April 4, 10:00 AM MST to 11:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Strong winds with gusts in excess of 45 mph combined with an estimated 6 to 12 inches of snowfall to produce blizzard conditions with drifts in excess of 5 feet.
Blizzard, Sioux
- When
- April 4, 10:00 AM MST to 10:00 PM MST
- Where
- Sioux forecast zone
- Reported by
- Public
Strong winds with gusts in excess of 50 mph combined with an estimated 6 to 12 inches of snowfall to produce blizzard conditions with drifts in excess of 5 feet.
Blizzard, Cheyenne
- When
- April 4, 11:00 AM MST to 11:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Strong winds with gusts in excess of 45 mph combined with an estimated 5 to 9 inches of snowfall to produce blizzard conditions.
Blizzard, Kimball
- When
- April 4, 12:00 PM MST to 11:00 PM MST
- Where
- Kimball forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Strong winds with gusts in excess of 50 mph combined with an estimated 3 to 6 inches of snowfall to produce blizzard conditions with drifts in excess of 3 feet.
Blizzard, Morrill
- When
- April 4, 12:00 PM MST to 11:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Strong winds with gusts in excess of 50 mph combined with an estimated 4 to 8 inches of snowfall to produce blizzard conditions with drifts in excess of 3 feet.
Blizzard, Scotts Bluff
- When
- April 4, 12:00 PM MST to 10:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Strong winds with gusts in excess of 50 mph combined with an estimated 5 to 8 inches of snowfall to produce blizzard conditions with drifts in excess of 3 feet.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 4 to 12, 20094 injured · $1.5 million · 1 event
- High Wind in Texas, April 4, 2009$40,000 · 64 kt wind · 93 events
- Blizzard in Nebraska, April 4 to 5, 2009$495,000 · 26 events
- Wildfire and Dust Storm in Texas, April 4, 2009$125,000 · 57 kt wind · 11 events
- Tornadoes and Hail in Nebraska, April 4, 2009$60,000 · EF0 · 5 events
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 2009$23,000 · 11 events
- Blizzard and Winter Weather in South Dakota, April 4 to 5, 200921 events
- Wildfire in Texas, April 4 to 5, 2009$20,000 · 1 event
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 200912 events
- High Wind in Colorado, April 4, 200958 kt wind · 8 events
- Blizzard in South Dakota, April 4 to 5, 20096 events
- High Wind in Oklahoma, April 4, 200955 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157495, 157497, 157499, 157527, 157531, 157498, 157528, 157529, 157530.